Extreme Cold/Wind Chill, Cook
- When
- December 2, 10:00 PM CST to December 8, 9:00 AM CST
- Where
- Cook forecast zone
- Deaths
- 7 direct, 0 indirect
- Injuries
- 5 direct, 0 indirect
- Reported by
- County Official
After the winter storm brought several inches of snow to northern Illinois, cold temperatures settled across the area. Low temperatures on the morning of the 3rd, 4th and 5th were in the single digits.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
After the winter storm brought several inches of snow to northern Illinois, cold temperatures settled across the area. Low temperatures on the morning of the 3rd, 4th and 5th were in the single digits. A brief warm-up on the 6th, with low temperatures again in the single digits on the 7th and 8th. Seven people died due to exposure to the cold in Chicago and Cook County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 2, 6:15 PM CST, 3 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 615 PM CST SAT DEC 2 2006 .DISCUSSION FOR AFTERNOON GRIDS/ZONES... 200 PM CST LARGE UPPER VORTEX EAST OF HUDSONS BAY AND RIDGING TENDENCY ACROSS THE ROCKIES WILL MAINTAIN AN USTABLE NW FLOW OVER GT LAKES AND THE MIDWEST FOR THE UPCOMING WEEK. INITIAL RE-ENFORCEMT OF COLD AIR HAS CROSSED THE MISS RIVER THIS AFTERNOON AND WILL SWING THROUGH NRN IL AND NW IN AROUND SUNSET OR A BIT LATER. NW WINDS WILL BE GUSTY FOR A WHILE BUT SETTLE DOWN LATER IN THE NIGHT AS INVERSION OVER SNOW FIELD TAKES ITS TOLL. WITH DEW POINTS UPSTREAM HEADING TOWARD SINGLE NUMBERS EXPECT TEMPS TO FALL TO 5-15 RANGE MOST SPOTS BY SUNRISE SUNDAY. THATS BELOW MOS NUMBERS ESPECIALLY MAV. COLDEST AIR WIL BE OVER THE REGION SUN INTO SUNDAY NIGHT AS MID LEVEL TROUGH PASSES. SFC RIDGE LINE FCST AT THIS POINT TO BE PRESENT OVER NRN IL AROUND SUNRISE MON SO THAT SHOULD BE THE COLDEST PERIOD. HOWEVER...MID LEVEL CLOUDS MAY TEMPER MINS A BIT SO IN REALITY NXT TWO NIGHTS WILL BE SIMILAR IN TEMPS. AS SURFACE ANTICYCLONE SINKS INTO LOWER MISS VLY MON-TUE A SERIES OF FAST MOVING SHALLOW DISTURBANCES FCST TO MOVE THROUGH WESTERN LAKES. FIRST OF THESE ON MON SHOULD BE DRY AS WARM ADVTN/ISENTRPOIC LIFT IS LIMITED AND MOISTURE SPARSE. NEXT ONE ABOUT WED MAY HAVE BETTER UPPER AIR SUPPORT AS CYCLONE MOVES THRU NRN WISC AND LK SUPERIOR. BROADER SCALE AND DEEPER WARM ADVECTION WL PRODUCE BETTER THREAT OF LIGHT SNOW N OF ILLINOIS SINCE MOISTURE INFLOW HERE IS STILL EXPECTED TO BE LIMITED. BAND OF TRAILING CLOUDS INTO FCST AREA WILL PRECEDE ANOTHER POOL OF COOL AIR FOR LATER IN THE WEEK. TEMPS NXT 5-7DAYS CONTINUING BELOW AVE. WARMEST DAYS LKLY MON AND WED AS SUSTAINED SW FLOW SETS IN. KML && .AVIATION DISCUSSION REGARDING 00Z TAFS... 615 PM CST SURFACE ANALYSES SHOW WEAK TROUGH EXTENDING FROM ERN LK SUP-NERN IL-NERN MO. THIS TROF REPRESENTS A REINFORCEMENT OF COLD AIR OVER THE MIDWEST. THIS AMS WILL RMN QUITE DRY AND WX ALG BOUNDARY WILL RMN CLR AS IT MOVES ACRS TERMINAL AREA BY 03Z. MAIN INFLUENCE OF THIS FEATURE WILL BE A WIND SHIFT FROM WSW TO WNW. OTRW...LTL CHG IN FCST NXT 24 HRS...XCP FOR SOME INCRS IN WIND SPEED SUN MRNG WITH GUSTS IN EXCESS OF 20 KTS EXPECTED BY AFTN. WILL ALSO HAVE SOME BKN MID LVL CLOUDINESS IN FCST FOR SUN DUE TO SHORT WAVE TROUGH MOVG ACRS WRN GRTLKS DURG DAY. ANY CIGS THAT DO DVLP WILL RMN VFR. WX NIL THRU PERIOD AND NO VIS RESTRICTIONS EXPECTED. MERZLOCK && .LOT WATCHES/WARNINGS/ADVISORIES... .IL...NONE. .IN...NONE. .LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 400 PM CST SAT DEC 2 2006 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011- 019-031030- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 400 PM CST SAT DEC 2 2006 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TONIGHT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE) LMZ740>745-766-031030- WINTHROP HARBOR IL TO MICHIGAN CITY IN- LAKE MICHIGAN- 400 PM CST SAT DEC 2 2006 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY SMALL CRAFT ADVISORY CONDITIONS MAY AGAIN DEVELOP SUNDAY NIGHT ALONG THE INDIANA SHORE...AS NORTHWEST WINDS AGAIN BUILD WAVES TO OR ABOVE 4 FEET. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE) KL
1 extreme cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Extreme Cold/Wind Chill, Cook | 2006-12-03 | 55 | Male | Outside/Open Areas | Direct |
| Extreme Cold/Wind Chill, Cook | 2006-12-10 | 42 | Male | Outside/Open Areas | Direct |
| Extreme Cold/Wind Chill, Cook | 2006-12-04 | 83 | Male | Permanent Home | Direct |
| Extreme Cold/Wind Chill, Cook | 2006-12-04 | 97 | Female | Permanent Home | Direct |
| Extreme Cold/Wind Chill, Cook | 2006-12-05 | 84 | Female | Permanent Home | Direct |
| Extreme Cold/Wind Chill, Cook | 2006-12-05 | 78 | Male | Permanent Home | Direct |
| Extreme Cold/Wind Chill, Cook | 2006-12-03 | 26 | Male | Permanent Structure | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, December 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8218.